Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 28, NWS Wichita, KS

May 3, 2020Allen County, Wilson County, Woodson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 3, 2020, 7:30 AM CDT for Allen County, Wilson County, Woodson County, Kansas. It was in force for 60 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2020, 7:30 AM CDT (12:30 UTC)
Expired
May 3, 2020, 8:30 AM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Allen County, KS, Wilson County, KS, Woodson County, KS

The radar

The Topeka radar (KTWX), 152 km from the middle of the area, began a volume at 12:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 7:37 AM CDTTSTM WND DMG8 W Yates Center, KSDELAYED REPORT...MANY TREES DOWN WEST OF YATES CENTER JUST INSIDE THE WOODSON COUNTY LINE. EM ALSO REPORTS DAMAGE TO SEVERAL OUTBUILDINGS AND METAL STRUCTURES BETWEEN 70TH AND 110TH STREETS INCLUDING ALONG HWY 54. TIME IS ESTIMATED BASED ON RADAR.
May 3, 7:40 AM CDTTSTM WND GST 642 Wsw Yates Center, KSCORRECTS PREVIOUS TSTM WIND GUST (TIME) REPORT FROM 2 WSW YATES CENTER. DELAYED REPORT...MEASURED 64MPH AT WOODSON COUNTY MESONET STATION.
May 3, 7:40 AM CDTTSTM WND GST 642 Wsw Yates Center, KSCORRECTS PREVIOUS TSTM WND GST (TIME) REPORT FROM 2 WSW YATES CENTER. DELAYED REPORT...MEASURED 64MPH AT WOODSON COUNTY MESONET STATION.
May 3, 8:05 AM CDTTSTM WND DMG1 W Iola, KSDELAYED REPORT...ON THE WEST SIDE OF TOWN THERE WAS A FAIRLY NARROW BUT DISTINCT BAND OF NUMEROUS UTILITY POLES SNAPPED IN HALF. TIME ESTIMATED BASED ON RADAR.
May 3, 8:05 AM CDTTSTM WND DMG1 W Iola, KSDELAYED REPOT...ON THE WEST SIDE OF TOWN THERE WAS A FAIRLY NARROW BUT DISTINCT BAND OF NUMEROUS UTILITY POLES SNAPPED IN HALF. TIME ESTIMATED BASED ON RADAR.
May 3, 8:05 AM CDTTSTM WND DMGIola, KSNUMEROUS TREES DOWN IN IOLA, INCLUDING AT LEAST ONE TREE DOWN ON A HOUSE. TIME ESTIMATED BASED ON RADAR.
May 3, 8:15 AM CDTTSTM WND GST 76Iola, KS.
May 3, 8:15 AM CDTTSTM WND GST 76Iola, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2194 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

330 
WUUS53 KICT 031230
SVRICT
KSC001-205-207-031330-
/O.NEW.KICT.SV.W.0028.200503T1230Z-200503T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
730 AM CDT Sun May 3 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northwestern Wilson County in southeastern Kansas...
  Woodson County in southeastern Kansas...
  Western Allen County in southeastern Kansas...

* Until 830 AM CDT.

* At 729 AM CDT, severe thunderstorms were located along a line
  extending from near Gridley to 8 miles southeast of Eureka to 6
  miles southeast of Latham, moving east at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Iola, Fredonia, Humboldt, Yates Center, La Harpe, Gas, Toronto,
  Buffalo, Neosho Falls, Benedict, New Albany, Coyville, Mildred,
  Bassett, Buxton, Toronto Lake, Batesville, Rose, Cross Timbers
  State Park and Iola Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3773 9550 3773 9553 3771 9553 3738 9590
      3739 9596 3804 9596 3804 9514
TIME...MOT...LOC 1229Z 278DEG 35KT 3803 9587 3777 9614 3746 9656 

HAIL...1.25IN
WIND...60MPH
 
$$

KLEINSASSER
3 follow-up statements
770 
WWUS53 KICT 031245
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
745 AM CDT Sun May 3 2020

KSC001-205-207-031330-
/O.CON.KICT.SV.W.0028.000000T0000Z-200503T1330Z/
Wilson KS-Woodson KS-Allen KS-
745 AM CDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR NORTHWESTERN WILSON...WOODSON AND WESTERN ALLEN COUNTIES...

At 745 AM CDT, severe thunderstorms were located along a line
extending from near Le Roy to near Yates Center to Toronto, moving
east at 50 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Iola, Fredonia, Humboldt, Yates Center, La Harpe, Gas, Toronto,
Buffalo, Neosho Falls, Benedict, New Albany, Coyville, Mildred,
Bassett, Buxton, Toronto Lake, Batesville, Rose, Cross Timbers State
Park and Iola Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3773 9553 3771 9553 3738 9590 3739 9596
      3804 9596 3804 9514 3773 9550
TIME...MOT...LOC 1245Z 271DEG 43KT 3804 9568 3786 9580 3778 9596 

HAIL...1.50IN
WIND...60MPH
 
$$

KLEINSASSER
257 
WWUS53 KICT 031314
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
814 AM CDT Sun May 3 2020

KSC001-205-207-031330-
/O.CON.KICT.SV.W.0028.000000T0000Z-200503T1330Z/
Wilson KS-Woodson KS-Allen KS-
814 AM CDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR NORTHWESTERN WILSON...SOUTHEASTERN WOODSON AND WESTERN ALLEN
COUNTIES...

At 813 AM CDT, severe thunderstorms were located along a line
extending from 5 miles south of Lone Elm to 6 miles southeast of
Humboldt to Altoona, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Iola, Fredonia, Humboldt, La Harpe, Gas, Buffalo, Neosho Falls,
Benedict, New Albany, Coyville, Mildred, Bassett, Buxton, Rose, Iola
Airport, Piqua and Toronto Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3773 9553 3771 9553 3738 9590 3739 9596
      3773 9596 3786 9572 3804 9552 3804 9514
      3773 9550
TIME...MOT...LOC 1313Z 283DEG 43KT 3800 9524 3775 9535 3753 9568 

HAIL...1.00IN
WIND...60MPH
 
$$

KLEINSASSER
631 
WWUS53 KICT 031328
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
828 AM CDT Sun May 3 2020

KSC001-205-207-031338-
/O.EXP.KICT.SV.W.0028.000000T0000Z-200503T1330Z/
Wilson KS-Woodson KS-Allen KS-
828 AM CDT Sun May 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WILSON...
SOUTHEASTERN WOODSON AND WESTERN ALLEN COUNTIES WILL EXPIRE AT 830 AM
CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

LAT...LON 3773 9553 3771 9553 3738 9590 3739 9596
      3773 9596 3786 9572 3804 9552 3804 9514
      3773 9550
TIME...MOT...LOC 1328Z 278DEG 35KT 3798 9506 3773 9517 3751 9550 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:22 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 3, 6:22 AM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
622 AM CDT Sun May 3 2020

.UPDATE...
Issued at 529 AM CDT Sun May 3 2020

Convection has developed a bit further south into south central
Kansas early this morning, where it is realizing much more
instability and stronger cloud-bearing shear. Dime size hail was
reported near one of the taller/stronger cores, though perhaps
slightly larger than quarter size is possible through mid-morning.

KED

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 313 AM CDT Sun May 3 2020

Main concern is precip/convective trends tonight and Monday and
potential for strong/severe storms. For early this morning, it
appears the elevated low level flow is stronger than progged
currently via the KICT-88D VWP. The implication being a bit more
lift and saturation ahead of the low amplitude wave moving across
the area. So expect continued development a bit further
southeastward across portions of central and southeast Kansas
where there is a bit more potential instability. Cloud bearing
shear may be sufficient to result in a couple of locally strong
storms with small hail through about mid-morning. This activity
should exit southeast Kansas by midday with the rest of the day
dry and slightly cooler, though seasonably mild for early May.
Otherwise, there continues to be a decent signal for the
development of elevated convection across central and eastern
Kansas late tonight into Monday morning, in the presence of
stronger warm advection/moisture transport. It is quite possible
this could evolve into a mesoscale cluster or complex with the
cloud bearing shear and instability combo supporting a few severe
storms. This activity should exit into Missouri by late morning.
The main challenge on Monday afternoon remains how far north the
effective warm front and better moisture/instability will get
before the Pacific front arrives late in the day. The GFS remains
more bullish in this regard which is reflected in stronger
buoyancy and a weaker cap across southern Kansas during peak
heating. If so, strong vertical wind shear is a given, which
continues to support a conditional risk for organized severe
storms Monday afternoon across across primarily southeast Kansas.
This will be followed by a drier and seasonably mild airmass on
Tuesday.

Darmofal

.LONG TERM...(Wednesday through Saturday)
Issued at 313 AM CDT Sun May 3 2020

The medium range guidance still supports much cooler weather for the
end of the week as an upper low which forms over Hudson Bay evolves
into a larger vortex as it expands/moves southward toward the Great
Lakes. This will send temperatures below seasonal climo by Friday
and Saturday.

KED

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 622 AM CDT Sun May 3 2020

Robust elevated convection will continue eastward from south
central into southeast Kansas through mid-morning. Locally large
hail and gusty winds can be expected. Otherwise, dry weather
expected in the storms wake this afternoon and early evening.
Winds will veer from north-northeast to east-southeast tonight.
Southerly elevated return flow will advect deeper moisture across
the area with chances for convection again toward the end of the
forecast valid period. While mainly VFR, localized MVFR cigs and
IFR vsbys in convection will be possible.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    76  59  75  53 /  20  20  20  10
Hutchinson      76  56  72  50 /  10  30  20  10
Newton          74  56  71  51 /  30  30  30  10
ElDorado        75  57  73  52 /  40  30  30  10
Winfield-KWLD   76  60  78  54 /  20  20  20  10
Russell         75  53  71  47 /  10  40  30   0
Great Bend      75  55  73  49 /  10  40  20  10
Salina          76  54  68  50 /  10  40  50  10
McPherson       75  55  70  49 /  10  40  30  10
Coffeyville     74  60  79  55 /  40  30  50  40
Chanute         73  58  75  53 /  50  30  60  30
Iola            73  57  72  52 /  50  30  70  30
Parsons-KPPF    73  59  77  55 /  50  30  50  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

UPDATE...KED
SHORT TERM...KED
LONG TERM...KED
AVIATION...KED
Hazardous weather outlook, May 3, 6:50 AM CDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
650 AM CDT Sun May 3 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
650 AM CDT Sun May 3 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A few strong to severe storms with nickel to ping-pong ball size
hail will continue to affect portions of south central Kansas and
the Flint Hills through mid-morning.

Chances for thunderstorms will return late tonight, especially
across central and southeast Kansas. A few severe storms will be
possible toward sunrise, capable of quarter size hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few severe storms will be possible Monday morning across a
portion of the Flint Hills and southeast Kansas. The main risk will
be quarter size hail.

A risk for severe storms will also exist across southeast Kansas on
Monday afternoon. The main threats will be quarter to half-dollar
size hail and damaging wind gusts to 65 mph.

There is a slight chance for thunderstorms Thursday and Thursday
night. The risk for severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, May 3, 6:46 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
646 AM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 AM     HAIL             VALLEY CENTER           37.84N 97.37W
05/03/2020  M1.75 INCH       SEDGWICK           KS   BROADCAST MEDIA

            PHOTO RECEIVED VIA TWITTER.

&&

TAV
Local storm report, May 3, 6:49 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
649 AM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     HAIL             4 N VIOLA               37.54N 97.64W
05/03/2020  M1.00 INCH       SEDGWICK           KS   FIRE DEPT/RESCUE

            OFF DUTY FIREFIGHTER REPORTED QUARTER SIZE
            HAIL AND 55MPH WINDS 3 MILES W OF CLONMEL.

&&

TAV
Local storm report, May 3, 6:51 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
651 AM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     HAIL             4 W VIOLA               37.48N 97.72W
05/03/2020  M1.25 INCH       SEDGWICK           KS   FIRE DEPT/RESCUE

            OFF DUTY FIREFIGHTER NOW REPORTS THAT HAIL
            THE SIZE OF HALF DOLLARS IS MIXED IN.

&&

TAV
Local storm report, May 3, 6:53 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
653 AM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     HAIL             4 E NORWICH             37.46N 97.77W
05/03/2020  M0.50 INCH       SUMNER             KS   PUBLIC

&&

TAV
Local storm report, May 3, 7:01 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
701 AM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     HAIL             3 N ANDOVER             37.73N 97.14W
05/03/2020  M1.00 INCH       BUTLER             KS   TRAINED SPOTTER

            ISOLATED QUARTER-SIZE HAIL WITH MAINLY PENNY
            SIZE HAIL.

&&

TAV
Local storm report, May 3, 7:14 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
714 AM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HAIL             EL DORADO               37.82N 96.86W
05/03/2020  M0.50 INCH       BUTLER             KS   TRAINED SPOTTER

&&

TAV

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:47 AM CDTSpecial Weather StatementICTHarvey, Marion, Reno28 min
May 3, 4:59 AM CDTSevere Thunderstorm WarningICTMcPherson, Marion61 min
May 3, 5:09 AM CDTSpecial Weather StatementICTReno36 min
May 3, 5:16 AM CDTSpecial Weather StatementICTKingman29 min
May 3, 5:33 AM CDTSevere Thunderstorm WarningICTHarvey, Reno57 min
May 3, 5:41 AM CDTSevere Thunderstorm WarningICTChase, Marion64 min
May 3, 5:48 AM CDTSevere Thunderstorm WarningICTKingman57 min
May 3, 5:50 AM CDTSevere Thunderstorm WarningICTSedgwick55 min
May 3, 6:18 AM CDTSevere Thunderstorm WarningICTHarper31 min
May 3, 6:22 AM CDTSevere Thunderstorm WarningICTButler68 min
May 3, 6:35 AM CDTSevere Thunderstorm WarningICTSedgwick, Sumner55 min
May 3, 6:43 AM CDTSevere Thunderstorm WarningICTChase, Greenwood62 min
May 3, 7:12 AM CDTSevere Thunderstorm WarningICTElk, Greenwood63 min
May 3, 8:01 AM CDTSevere Thunderstorm WarningICTAllen, Montgomery, Neosho, Wilson49 min
May 3, 8:28 AM CDTSevere Thunderstorm WarningICTLabette, Neosho62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.